Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 18, 2014, 12:33 PM PDT for Lassen County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2014, 12:33 PM PDT (19:33 UTC)
- Expired
- Jul 18, 2014, 1:30 PM PDT
- In force
- 57 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Lassen County, CA
The radar
The Beale AFB radar (KBBX), 127 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WUUS55 KREV 181933 SVRREV CAC035-182030- /O.NEW.KREV.SV.W.0011.140718T1933Z-140718T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 1233 PM PDT FRI JUL 18 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 130 PM PDT * AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND AND MOVING EAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS...ESPECIALLY HIGHWAY 44. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095 TIME...MOT...LOC 1933Z 277DEG 6KT 4055 12113 $$ WEISHAHN
2 follow-up statements
585 WWUS55 KREV 182002 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 102 PM PDT FRI JUL 18 2014 CAC035-182030- /O.CON.KREV.SV.W.0011.000000T0000Z-140718T2030Z/ LASSEN CA- 102 PM PDT FRI JUL 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR WEST CENTRAL LASSEN COUNTY... AT 1259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CRATER LAKE CAMPGROUND MOVING EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE FORMING IN THE VICINITY OF THIS THUNDERSTORM THAT MAY PRODUCE HEAVY RAINFALL AND STRONG OUTFLOW WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS...ESPECIALLY HIGHWAY 44. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. && LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095 TIME...MOT...LOC 2001Z 277DEG 6KT 4054 12107 $$ WEISHAHN
245 WWUS55 KREV 182022 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 122 PM PDT FRI JUL 18 2014 CAC035-182030- /O.EXP.KREV.SV.W.0011.000000T0000Z-140718T2030Z/ LASSEN CA- 122 PM PDT FRI JUL 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LASSEN COUNTY WILL EXPIRE AT 130 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO FORM THIS AFTERNOON AND EVENING WITH MAIN IMPACTS BEING HEAVY RAIN, SMALL HAIL, GUSTY OUTFLOW WINDS, AND LIGHTNING. LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095 TIME...MOT...LOC 2020Z 277DEG 6KT 4054 12103 $$ WEISHAHN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:52 AM PDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 9:52 AM PDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 952 AM PDT FRI JUL 18 2014 .UPDATE... MAIN CONCERN FOR TODAY IS THE LACK OF CLOUD COVER OVER MUCH OF THE AREA WITH A LARGER AREA OF STRONG SURFACED BASED INSTABILITY. THERE ARE A FEW HIGH THIN CLOUDS, BUT THESE WILL NOT LIMIT THE SURFACE BASED INSTABILITY. MUCH LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL START JUST AFTER 11AM OVER THE HIGHER TERRAIN, WITH OUTFLOWS HELPING TO DEVELOP ADDITIONAL STORMS THROUGH THE AFTERNOON AND EVENING. SHORT RANGE MODELS ARE SHOWING A BIT MORE DEVELOPMENT OVER LASSEN/PLUMAS AND THE RENO-SPARKS AREA THIS AFTERNOON, LIKELY DUE TO THE LACK OF CLOUD COVER. MOST ACTIVITY FOR TODAY SHOULD END BY 8-9 PM. HIGHEST THREAT FOR FLASH FLOODING TODAY IS ALPINE, MONO, DOUGLAS/BISON BURN SCAR, SOUTHERN LYON AND FAR WESTERN MINERAL COUNTY. THESE AREAS HAVE RECEIVED THE MOST HEAVY RAIN IN THE LAST COUPLE DAYS, SO SOIL MOISTURE IS PROBABLY HIGHER THAN USUAL. ALSO THE AREA ALONG HIGHWAY 89 BETWEEN I-80 AND TAHOE CITY, INCLUDING TAHOE-DONNER, SQUAW VALLEY AND ALPINE MEADOWS, ARE ALSO A CONCERN DUE TO THE 1-1.5 INCHES OF RAIN FROM YESTERDAY. BRONG && .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE INTO THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS. && .PREVIOUS DISCUSSION... /ISSUED 246 AM PDT FRI JUL 18 2014/ SHORT TERM... THE FORECAST THROUGH SATURDAY AFTERNOON WILL BE DOMINATED BY MAINLY DIURNALLY-FORCED SHOWERS AND THUNDERSTORMS WITH NO OBVIOUS UPPER FORCING. THE TYPICAL DIURNAL PATTERN OF LATE IS FOR THUNDERSTORMS TO FORM IN THE SIERRA SOUTH OF HIGHWAY 50 BY LATE MORNING AND THEN DEVELOP FOR THE REST OF EASTERN CALIFORNIA AND INTO WESTERN NEVADA BY MID-LATE AFTERNOON AS LARGER SCALE WESTERLY FLOW KICKS IN TO AID CONVERGENCE FOR STORMS. AS HAS BEEN THE CASE FOR THE LAST FEW DAYS, HIGH PWATS (+2 OR MORE STANDARD DEVIATIONS FROM AVERAGE) REMAIN ENTRENCHED OVER EASTERN CALIFORNIA AND WESTERN NEVADA. WITH GENERALLY LIGHT STEERING FLOW, THIS WILL CONTINUE TO BRING THE THREAT FOR FLASH FLOODING WITH STRONGER THUNDERSTORMS. LATE SATURDAY NIGHT AND SUNDAY MORNING, A STOUT UPPER WAVE IS FORECAST BY THE GFS/NAM TO MOVE OVERHEAD. UPPER LAPSE RATES ARE FORECAST TO BE JUST OKAY AT 7 TO 7.25 C/KM. HOWEVER, EXPERIENCE INDICATES THAT WITH DECENT UPPER FORCING AT LEAST ISOLATED HIGH- BASED NOCTURNAL THUNDERSTORMS ARE POSSIBLE DESPITE MEDIOCRE LAPSE RATES. THEREFORE, IN ADDITION TO LEAVING THE ALREADY FORECAST SLIGHT CHANCE OF SHOWERS I HAVE ADDED THUNDERSTORMS TO THE MIX FOR MONO AND MINERAL COUNTIES. SUNDAY COULD BRING AN EARLY START FOR CONVECTION AS THE UPPER WAVE MOVES OVER THE AREA. THE QUESTION WILL BE: WILL WE JUST WIND UP WITH COPIOUS CLOUD COVER AND SOME SHOWERS OR WILL WE BE ABLE TO CLEAR OUT ENOUGH FOR SCATTERED AFTERNOON THUNDERSTORMS? THE GFS AND NAM CURRENTLY SHOW THE DISTURBANCE PASSES THROUGH THE SOUTHERN HALF OF THE CWA (~ SOUTH OF HIGHWAY 50) WITH SIGNS OF LATE AFTERNOON CONVECTION FIRING UP THERE. FURTHER NORTH MAY HAVE THE HEAVIEST CLOUD COVER AND FEWEST THUNDERSTORMS. HOWEVER, IT ONLY TAKES AN HOUR OR SO OF THINNED OUT CLOUDS TO HEAT UP SUBSTANTIALLY THIS TIME OF YEAR SO THERE IS MUCH UNCERTAINTY AS TO WHERE THE LARGEST CONCENTRATION OF THUNDERSTORMS WILL WIND UP. THEREFORE, THE FORECAST IS BROAD-BRUSHED WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EVERYWHERE. AS FAR AS THE NATURE OF STORMS SUNDAY, 3-8 KM STEERING FLOW SHOWS SOME INCREASE IN SPEEDS OVER PREVIOUS DAYS. MOISTURE WILL STILL BE IN PLACE SO HEAVY RAIN IS STILL POSSIBLE WITH THUNDERSTORMS ALTHOUGH FASTER SPEEDS MAY MITIGATE THE FLASH FLOOD THREAT SUBSTANTIALLY. SNYDER LONG TERM...MONDAY THROUGH THURSDAY... ONLY MINIMAL CHANGES WERE MADE TO THE EXTENDED FORECAST THIS MORNING. PATTERN STARTS TO SHIFT TO A MORE SOUTH-SOUTHWEST DIRECTION ALOFT BY MONDAY BUT AM NOT CONFIDENT AT THIS POINT THAT THIS SHIFT WILL BE SUFFICIENT TO SCOUR ALL OF THE RESIDUAL MOISTURE OUT OF THE REGION. WITH THIS IN MIND WE HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO FAR NORTHERN AREAS FOR MONDAY AFTERNOON AND EVENING. IT IS ALSO POSSIBLE OVER THE FAR SOUTHERN BUT DID NOT ADD THIS QUITE YET. TUESDAY APPEARS TO HAVE THE BEST CHANCE OF COMPLETELY DRYING OUT WITH STRONGER SW FLOW OVER MUCH OF THE AREA. THIS BRINGS ABOUT THE POSSIBILITY OF ENHANCED ZEPHYR WINDS IN THE LATE AFTERNOON...SO WINDS WERE BUMPED UP A LITTLE FOR TUESDAY. DETERMINISTIC MODELS ARE SHOWING A LOW MOVING ACROSS OREGON WEDNESDAY WHICH COULD ALSO CAUSE STRONGER WINDS. GEFS ENSEMBLE MEMBERS ARE NOT AS AGGRESSIVE WITH THIS FEATURE. FLOW BECOMES LIGHTER BY THURSDAY AND A LITTLE FLATTER OVER THE REGION. THIS SWITCH MAY ALLOW MOISTURE TO BEGIN TO SNEAK BACK NORTH INTO THE FAR SRN CWA WITH AN INCREASE IN CLOUDS AND HIGH TEMPS BY THURSDAY AFTERNOON. BEYOND THE EXTENDED TIME FRAME A RIDGE STARTS TO BUILD BACK INTO THE REGION WITH ABOVE NORMAL TEMPS BY THE WEEKEND AND THE POSSIBILITY OF THUNDERSTORMS RETURNING TO THE SOUTHERN HALF OF THE FORECAST AREA BY SATURDAY. 20 AVIATION... AREA REMAINS IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS CONTINUE TO BE LOCALLY HEAVY RAINS...OUTFLOW WIND GUSTS TO 40 KTS... SMALL HAIL AND TURBULENCE IN AN NEAR STORMS. STORMS DEVELOP OVER THE AREA SOUTH OF HIGHWAY 50 EARLY THIS AFTERNOON THEN BEGIN TO SPREAD NORTH ALONG THE SIERRA BY LATE AFTERNOON. THERE COULD ALSO BE DEVELOPMENT OUT INTO THE BASIN AND RANGE BY EARLY EVENING. THERE LOOKS TO BE INCREASED COVERAGE BY SATURDAY ALONG THE SIERRA AND THIS MAY EXTEND INTO THE OVERNIGHT HOURS AS WELL. RAINFALL IN THE VICINITY OF KTRK YESTERDAY IS PRODUCING PATCHY GROUND FOG WHICH MAY DROP VISIBILITIES TO LESS THAN 1/2 MILE AT TIMES. THE REPORTING INSTRUMENT AT KTRK MAKES THIS FOG SEEM MORE WIDESPREAD BUT IT IS TYPICALLY PATCHY IN NATURE AND GENERALLY CONFINED TO THE SOUTHEAST END OF THE RUNWAY COMPLEX. STILL...AVIATORS SHOULD BE AWARE THAT REDUCED VISIBILITY IS POSSIBLE AT KTRK THROUGH 18/15 UTC. FUENTES/20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003. CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 18, 11:37 AM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1137 AM PDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 2 E HOLBROOK JUNCTION 38.73N 119.51W
07/17/2014 DOUGLAS NV FIRE DEPT/RESCUE
EAST FORK FIRE REPORTED FLASH FLOODING IN THE TOPAZ RANCH
ESTATES AREA YESTERDAY. MINOR LANDSCAPE DAMAGE AND LIGHT
DEBRIS FLOW WAS NOTED IN REPORT AND PHOTOS.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada | 113 min |
| Jul 17, 5:18 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 42 min |
| Jul 17, 6:02 PM PDT | Special Weather Statement | REV | Sierra | 58 min |
| Jul 17, 7:52 PM PDT | Special Weather Statement | REV | Plumas | 53 min |
| Jul 17, 7:55 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 50 min |
| Jul 18, 1:42 PM PDT | Special Weather Statement | REV | Lassen | 93 min |
| Jul 18, 3:44 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 61 min |
| Jul 18, 4:36 PM PDT | Areal Flood Advisory | REV | Plumas, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.